Tornadoes · United States · Ohio · 2002
F2 tornado, West Salem, Ohio, November 10, 2002
This F2 tornado ran 5.0 miles across Wayne County on November 10, 2002, touching down at 6:20 PM EST and reaching 100 yards wide. It killed nobody, and did $1,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mphthis tornado
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F2
- Date
- November 10, 2002
- Touchdown
- 6:20 PM EST (23:20 UTC)
- Path length
- 5.0 miles (8.0 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- County
- Wayne County
- Touchdown point
- 40.970, -82.100
- Lift-off point
- 40.980, -82.000
- Record number
- 917
What the Weather Service recorded
A tornado touched down about four miles south of West Salem just east of State Route 301 along Pleasant Home Road. The tornado then traveled northeast for approximately five miles before dissipating two and one half miles southwest of Burbank near the intersection of Britton and Franchester Roads. Extensive damage was done along the damage path which was mostly around 50 yards in width but up to several hundred feet wide along Palmer Road. A home on Pleasant Home Road was heavily damaged as were three other homes on Easton Road to the west of Wohlganuth Road. Two more homes were severely damaged on Wohlganuth Road. A home and six outbuildings were destroyed as the tornado crossed Palmer Road about a mile east of State Route 539 (Wohlganuth Road). A second home was leveled on Ruff Road just to the west of Stratton Road. Finally, a home was heavily damaged near where the tornado dissipated. Several other homes and buildings sustained minor damage. Many vehicles were also damaged. At least 20 power poles were snapped and several hundred trees downed along the damage path.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
17 minutes of warning. NWS CLE issued a tornado warning for this county at 23:03 UTC, 17 minutes before the tornado touched down, in force until 00:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 23:03 UTC | 00:00 UTC | Tornado Warning | CLE |
| 00:25 UTC | 01:30 UTC | Severe Thunderstorm Warning | CLE |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:23 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the tornado touched down at Nov 10, 1:50 PM EST, 4 hours 30 minutes earlier.
Area forecast discussion, Nov 10, 1:50 PM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION. NATIONAL WEATHER SERVICE CLEVELAND OH 150 PM EST SUN NOV 10 2002 WL SEND THE ZONES OUT IN 10 DUE TO THE WATCH. CDFNT MOVG THRU TNGHT...TEMPS STILL ON THE WARM SIDE FOR MON AS PER TDAS FWC. .CLE... OH...SVR TSTM WATCH TIL 7 PM NW OH. PA...NONE.
Hazardous weather outlook, Nov 10, 6:12 AM EST, 12 hours 8 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-101315- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 612 AM EST SUN NOV 10 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO AND A PORTION OF NORTHWESTERN PENNSYLVANIA. .DAY ONE... SEVERE THUNDERSTORMS MAY BE POSSIBLE THIS AFTERNOON. SPC HAS PLACE NORTHERN OHIO AND NORTHWEST PENNSYLVANIA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS. SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF A COLD FRONT IN ILLINOIS LATER THIS AFTERNOON AND THEN MOVE EAST ACROSS THE CWA. A FEW OF THE STORMS COULD BECOME SEVERE...WITH DAMAGING WINDS BEING THE MOST LIKELY FORM OF SEVERE WEATHER. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY OR TONIGHT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Pittsburgh, PA (KPIT), 12:00Z
11.3 hours before the tornado, 176 km from the path. November 10, 2002.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -14532 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1233 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 348 m²/s²
- 0-3 km storm-relative helicity
- 310 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.7 K/km
Pittsburgh, PA (KPIT), 00:00Z
0.7 hours after it, 176 km from the path. November 11, 2002.
- Mixed-layer CAPE
- 356 J/kg
- Mixed-layer CIN
- -147 J/kg
- Surface CAPE
- 107 J/kg
- Mixed-layer LCL
- 1132 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 451 m²/s²
- 0-3 km storm-relative helicity
- 474 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
- 0-3 km lapse rate
- 5.9 K/km
The surface observations
Wooster (BJJ), 18 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 21:42 UTC | 64.4 | 59 | 160° 10 kt | 997.6 | -TSRA | |
| 21:53 UTC | 65 | 59 | 160° 12 kt | 997 | VCTS -RA | |
| 22:06 UTC | 64.4 | 57.2 | 160° 11 kt | 996.6 | ||
| 22:53 UTC | 63 | 59 | 150° 12 kt | 995.3 | -RA | |
| 23:02 UTC | 64.4 | 59 | 150° 11 kt | 994.9 | VCTS -RA | |
| 23:13 UTC | 64.4 | 59 | 160° 17 kt | 23 | 995.3 | VCTS |
| 23:53 UTC | 62 | 55 | 220° 14 kt | 23 | 997 | -TSRA |
| 00:07 UTC | 57.2 | 53.6 | 270° 13 kt | 27 | 998.6 | VCTS -RA |
| 00:15 UTC | 57.2 | 53.6 | 220° 9 kt | 18 | 998.3 | VCTS -RA |
| 00:26 UTC | 55.4 | 53.6 | 230° 7 kt | 998 | VCTS +RA BR | |
| 00:36 UTC | 55.4 | 53.6 | 220° 8 kt | 998.6 | +TSRA BR | |
| 00:53 UTC | 56 | 54 | 200° 3 kt | 997.6 | VCTS RA BR |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Cleveland radar (KCLE), 51 km away, was scanning. The volume nearest the touchdown began at 23:22 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2002 tornado in OhioEvery tornado in Ohio since 1950Warnings in force in Ohio nowThe forecast where you are
The other tornadoes of November 10, 2002
63 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| November 10 | 12:10 AM CST | F1 | Madison, TN | 4.0 | 220 | $3.0 million | ||
| November 10 | 12:50 AM CST | F0 | Montgomery, TN | 0.1 | 20 | |||
| November 10 | 1:00 AM CST | F1 | Montgomery, TN | 0.3 | 400 | 2 | $100,000 | |
| November 10 | 1:05 AM CST | F0 | Robertson, TN | 0.1 | 20 | |||
| November 10 | 2:00 AM CST | F1 | Allen, KY | 1.5 | 25 | $70,000 | ||
| November 10 | 2:00 AM CST | F2 | Sumner, TN | 2.6 | 900 | 6 | $500,000 | |
| November 10 | 2:30 PM EST | F1 | Blackford, IN | 5.0 | 100 | 3 | $250,000 | |
| November 10 | 1:32 PM CST | F0 | Jackson, IL | 9.0 | 100 | $4,000 | ||
| November 10 | 1:41 PM CST | F0 | Franklin, IL | 0.5 | 50 | $1,000 | ||
| November 10 | 2:46 PM EST | F0 | Wells, IN | 1.0 | 100 | $10,000 | ||
| November 10 | 2:59 PM EST | F3 | Adams, IN | 5.0 | 200 | $120,000 | ||
| November 10 | 3:15 PM EST | F4 | Van Wert–Roselms tornado, OH | 52.8 | 880 | 4 | 17 | $30 million |
| November 10 | 4:38 PM EST | F3 | Union, OH | 9.0 | 300 | 2 | $530,000 | |
| November 10 | 4:51 PM EST | F1 | Union, OH | 0.5 | 200 | $50,000 | ||
| November 10 | 4:54 PM EST | F1 | Wood, OH | 4.5 | 50 | $850,000 | ||
| November 10 | 4:57 PM EST | F2 | Hancock, OH | 9.0 | 50 | $12 million | ||
| November 10 | 5:10 PM EST | F0 | Marion, OH | 0.1 | 25 | $10,000 | ||
| November 10 | 5:10 PM EST | F0 | Wood, OH | 0.1 | 25 | |||
| November 10 | 5:15 PM EST | F3 | Seneca, OH | 21.0 | 100 | 1 | 2 | $13 million |
| November 10 | 5:19 PM EST | F1 | Wood, OH | 0.5 | 25 | $330,000 | ||
| November 10 | 5:20 PM EST | F1 | Sandusky, OH | 3.5 | 50 | $1.3 million | ||
| November 10 | 5:21 PM EST | F0 | Bibb, GA | 0.8 | 200 | $500,000 | ||
| November 10 | 5:30 PM EST | F2 | Ottawa, OH | 10.0 | 50 | 4 | $14 million | |
| November 10 | 5:42 PM EST | F1 | Huron, OH | 12.5 | 50 | $1.3 million | ||
| November 10 | 5:45 PM EST | F1 | Richland, OH | 1.0 | 25 | $200,000 | ||
| November 10 | 5:48 PM EST | F2 | Ashland, OH | 9.5 | 50 | $2.4 million | ||
| November 10 | 6:15 PM EST | F0 | Franklin, FL | 0.1 | 50 | $10,000 | ||
| November 10 | 6:27 PM EST | F1 | Stark, OH | 3.3 | 25 | $850,000 | ||
| November 10 | 6:35 PM EST | F0 | Morgan, TN | 1.5 | 25 | $20,000 | ||
| November 10 | 6:40 PM EST | F1 | Scott, TN | 4.1 | 50 | $110,000 | ||
| November 10 | 5:40 PM CST | F0 | Carroll, TN | 0.3 | 33 | $10,000 | ||
| November 10 | 5:42 PM CST | F1 | Coffee, TN | 4.1 | 50 | |||
| November 10 | 5:45 PM CST | F2 | Bedford, TN | 5.0 | 500 | 3 | $150,000 | |
| November 10 | 6:50 PM EST | F1 | Scott, TN | 4.2 | 50 | $130,000 | ||
| November 10 | 5:55 PM CST | F0 | Madison, TN | 0.3 | 66 | $50,000 | ||
| November 10 | 7:00 PM EST | F2 | Summit, OH | 10.1 | 100 | $17 million | ||
| November 10 | 6:52 PM CST | F2 | Coffee, TN | 12.3 | 450 | 2 | 24 | $250,000 |
| November 10 | 6:52 PM CST | F3 | Fayette, AL | 44.3 | 1,175 | 4 | 38 | $3.2 million |
| November 10 | 7:54 PM EST | F2 | Mercer, PA | 7.0 | 500 | 1 | 19 | $1.0 million |
| November 10 | 7:08 PM CST | F3 | Lowndes, MS to AL | 29.2 | 440 | 55 | $60 million | |
| November 10 | 7:08 PM CST | F1 | Cumberland, TN | 3.4 | 400 | |||
| November 10 | 8:15 PM EST | F1 | Adams, OH | 1.3 | 50 | $100,000 | ||
| November 10 | 7:20 PM CST | F1 | Winston, MS to AL | 51.0 | 400 | 1 | $140,000 | |
| November 10 | 8:30 PM EST | F1 | Crawford, PA | 1.0 | 40 | $330,000 | ||
| November 10 | 7:30 PM CST | F2 | Attala, MS | 10.0 | 1,000 | $140,000 | ||
| November 10 | 8:30 PM EST | F0 | Casey, KY | 0.1 | 25 | |||
| November 10 | 8:31 PM EST | F3 | Morgan, TN | 8.3 | 300 | 7 | 28 | $970,000 |
| November 10 | 7:36 PM CST | F1 | Lowndes, MS to AL | 9.5 | 400 | $20,000 | ||
| November 10 | 8:45 PM EST | F0 | Lincoln, KY | 0.1 | 25 | |||
| November 10 | 8:54 PM EST | F2 | Anderson, TN | 5.5 | 75 | $210,000 | ||
| November 10 | 8:10 PM CST | F2 | Van Buren, TN | 2.9 | 100 | $70,000 | ||
| November 10 | 8:15 PM CST | F3 | Fayette, AL | 72.6 | 1,175 | 7 | 53 | $4.3 million |
| November 10 | 8:20 PM CST | F1 | Winston, MS | 15.0 | 500 | $200,000 | ||
| November 10 | 8:30 PM CST | F1 | Bledsoe, TN | 6.2 | 100 | $100,000 | ||
| November 10 | 8:34 PM CST | F1 | Madison, MS | 2.0 | 50 | $10,000 | ||
| November 10 | 8:46 PM CST | F0 | Cumberland, TN | 0.1 | 20 | |||
| November 10 | 9:10 PM CST | F1 | Fayette, AL | 4.3 | 90 | $40,000 | ||
| November 10 | 9:38 PM CST | F1 | Walker, AL | 4.3 | 300 | $400,000 | ||
| November 10 | 9:43 PM CST | F3 | Cumberland, TN | 12.2 | 900 | 4 | 18 | $500,000 |
| November 10 | 10:22 PM CST | F2 | Tuscaloosa, AL | 15.2 | 450 | 3 | $800,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.